Hail, Adams
- When
- August 18, 9:00 PM EST
- Where
- Adams County, 0.59 mi SSW of Guldens Station
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 39.863, -77.156
Quarter size (1 inch diameter) hail was reported at the Adams County 911 Center.
Scattered pulse thunderstorms produced large hail in Adams County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Scattered pulse thunderstorms produced large hail in Adams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 18, 8:09 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 909 PM EDT THU AUG 18 2011 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL DEEPEN AND SLOW AS IT MOVES TOWARD THE REGION...BRINGING A CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. A COLD FRONT WILL BRING COOLER AND DRIER WEATHER FOR TUESDAY THROUGH THURSDAY...AS HIGH PRESSURE BUILDS EASTWARD. && .NEAR TERM /UNTIL 7 AM FRIDAY MORNING/... LUMBERING SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP FROM EASTERN ADAMS COUNTY INTO LANCASTER COUNTY. MORE RECENTLY IN LEBANON COUNTY. LOCALLY HEAVY RAINFALL AND PENNY SIZE HAIL IS LIKELY IN THESE STORMS. THEY SHOULD DIE DOWN BETWEEN 830 AND 930 PM. THESE STORMS ARE DEVELOPING ALONG AND AHEAD OF THE DRY AIR IN THE WV. SPC MESO ANALYSIS PAGE SHOWS HIGH CAPE FROM MD ACROSS THIS REGION INTO NJ. TO THE NORTH A LINE OF SHOWERS AND STORMS IS MOVING ACROSS THE REGION. THIS IS NOT A SIGNIFICANT FEATURE AT THIS TIME. THE HRRR AND NAM4KM IMPLY THE SHOWERS AND STORMS OVER ONTARIO AND WESTERN LAKE ERIE COULD ENTER THE NORTHWESTER COUNTIES AROUND 0400 UTC. INCREASED POPS IN THAT REGION IN THE 4-8 UTC RANGE. MOST OTHER AREAS TWEAKED TEMPS AND WINDS. && .SHORT TERM /7 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... WEAK FORCING AND MODEST MOISTURE TOMORROW. BUT THERE COULD BE MORE WIDESPREAD SHOWERS RELATIVE TO TODAY. THE NAM4KM SHOWS SHOWERS OVER CENTRAL AND SOUTHEASTERN PA IN THE AFTERNOON. PW IS NEAR TO BELOW NORMAL SO NOT TOO EXCITING. SREF CAPE IS NOT EXCITING AND PEAKS AFTER 11 AM IN EASTERN PA. THIS WOULD FAVOR HIGHER POPS IN EAST/SOUTHEAST. BEST CHANCE OF SHOWERS AND STORMS SHOULD BE IN SE AND BETWEEN 2 AND 8 PM TOMORROW AFTERNOON. HIGHEST THREAT WOULD BE SOUTHEASTERN AREAS. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... A BROAD MID-LEVEL TROUGH...IN ADVANCE OF THE MAIN SYNOPTIC TROUGH ASSOCIATED WITH HUDSON BAY VORTEX...WILL CROSS THE APPALACHIANS AND DRIFT EWD OVER THE MID ATLANTIC REGION FRI NGT INTO EARLY SAT BEFORE PUSHING OFF THE COAST. IN RESPONSE...A SUBTLE LEE SFC LOW/TROUGH AXIS WILL FORM ALONG THE MID ATLC COASTAL PLAIN AND ACT AS A FOCUS FOR SCT SHOWERS/TSTMS FRI NGT INTO SAT. MDL AND ENSEMBLE DATA INDICATES MSTR POOLING OVR THIS AREA AND HAVE PLACED HIGHEST POPS ACRS THE ERN 1/3 OF THE CWA. IN GENERAL FOLLOWED A COMPROMISE OF THE SREF/ECMWF/HPC FOR PCPN PATTERN AS WEAK OVERALL FORCING IS CONTRIBUTING TO A SOMEWHAT LOWER CONFIDENCE FCST. COOLER MOS LOWS DID NOT FIT THE LG SCALE PATTERN SO HEDGED TWD WARMER MINS FRI NGT...BUT STAYED CLOSE TO 2.5KM MOSGUIDE NUMBERS FOR DAYTIME HIGHS SAT. THE MAIN SYNOPTIC TROUGH IS FCST TO PIVOT EWD THROUGH THE GRT LAKES AND INTO THE NORTHEAST STATES SUN-MON. THERE IS STILL SOME SPREAD IN THE SHORTWAVE DETAILS WITHIN THE TROUGH WHICH IS REFLECTED IN THE EWD PROGRESSION OF THE ATTENDANT SFC COLD FRONT. THE 12Z GFS LOOKED SURPRISINGLY LESS PROGRESSIVE THAN THE 00Z ECMWF. THE LATEST 12Z ECMWF APPEARS TO BE MORE IN SYNC WITH THE GFS BUT IS STILL A LITTLE FASTER IN CLEARING THE FRONT OFFSHORE BY 12Z MONDAY. THE RELATIVELY COLD UPPER TROUGH AXIS MAY TRIGGER A FEW ISOLD SHOWERS IN THE NORTH MON-TUE. A LARGE AREA OF HIGH PRES SHOULD ARRIVE BY TUE AND PROVIDE FAIR AND DRY WEATHER THROUGH MID- WEEK. THE PREVIOUS 00Z ECMWF WAS AT ODDS WITH THE 12Z GFS BY THE END OF THE PERIOD...CONCERNING A SHORTWAVE TROUGH DIVING SEWD THROUGH THE UPPER PLAINS AND POTENTIAL BREAK IN SUBTROPICAL RIDGE ACRS THE SERN CONUS. THE 00Z EC FOLDED THE WRN ATLC RIDGE WWD INTO THE ERN CONUS NORTH OF TROPICAL SYSTEM NEARING FL...DEFLECTING THE UPPER LEVEL WEAKNESS OVER THE MID MS VLY. IN CONTRAST THE 12Z GFS IS MORE SUPPRESSED WITH THE SERN RIDGING AND ROTATES THE MID-LEVEL TROUGH EWD THROUGH THE GRT LKS INTO THE NE STATES BY NEXT FRI. SIMILAR TO THE LATE WEEKEND FROPA...THE 12Z ECMWF IS FOLLOWING THE GFS TREND AND FAVORS A MORE ROBUST TROUGH IN THE EAST BY THE END OF NEXT WEEK. WHILE THIS SOLUTION AND OVERALL LG SCALE PATTERN WOULD GREATLY SUPPRESS ANY TROPICAL ENERGY TRYING TO CURVE NWWD TWD THE SE COAST...IT MAY ACT TO TRANSPORT DEEP TROPICAL MSTR NWD INTO THE ERN U.S. FOR NOW WILL FOLLOW A GUIDANCE BLEND AND WAIT FOR A CONSENSUS SOLN TO EMERGE. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... MAIN AVIATION CONCERN THIS EVENING IS SCT TSRA ACROSS SOUTHEAST PA IN VICINITY OF A SLOW MOVING TROF. LOCALIZED REDUCED VSBYS ARE POSSIBLE THROUGH ARND MIDNIGHT /MAINLY LNS/. OTHER AREA OF CONCERN FOR BRIEFLY REDUCED VSBYS IN SCTD SHRA/TSRA WILL BE EARLY THIS EVENING ACROSS THE NW MTNS. A FEW SHRA/TSRA HAVE DEVELOPED DOWNWIND OF LK ERIE AND COULD AFFECT BFD UP UNTIL ARND 02Z. FOCUS WILL SHIFT TOWARD THE POTENTIAL OF FOG LATE TONIGHT. LINGERING LOW LVL MOISTURE ACROSS SOUTHEAST PA...COMBINED WITH LIGHT WIND AND CLEARING SKIES...WILL SET THE STAGE FOR AREAS OF FOG ACROSS THE EASTERN PART OF THE STATE. CONDITIONAL CLIMATOLOGY WOULD SUGGEST THAT LNS STANDS THE BEST CHANCE OF IFR VSBYS ARND DAWN. LINGERING TROF OF LOW PRESSURE ACROSS EASTERN PA WILL PROVIDE THE FOCUS FOR ANOTHER ROUND OF SCT PM SHRA/TSRA. BEST CHC OF A BRIEF VSBY RESTRICTION WILL BE ACROSS EASTERN PA. HOWEVER...WILL INCLUDE A CB APPENDAGE AT MOST AIRFIELDS DURING THE AFTN. OUTLOOK... SAT-MON...MAINLY VFR...CHC OF A SHRA/TSRA...MAINLY PM. TUES...VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...GRUMM SHORT TERM...GRUMM/LA CORTE LONG TERM...STEINBUGL AVIATION...FITZGERALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 435 AM EDT THU AUG 18 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050- 190845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER- 435 AM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ051>053-056>059-063>066-190845- MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 435 AM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED...SLOW MOVING SHOWERS AND THUNDERSTORMS COULD BRING LOCALLY HEAVY RAIN...AND SMALL HAIL TO PARTS OF THE REGION THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 718 PM EDT THU AUG 18 2011 PAZ064-065-190015- ADAMS PA-YORK PA- 718 PM EDT THU AUG 18 2011 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YORK AND SOUTHEASTERN ADAMS COUNTIES... AT 716 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEW OXFORD...MOVING EAST AT 15 MPH. THIS STORM WILL PRODUCE PENNY SIZE HAIL. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT ABBOTTSTOWN...SPRING GROVE...NEW SALEM...JACOBUS AND YORK. THIS WILL IMPACT I-83 BETWEEN MILE MARKERS 7 AND 26. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...STATE ROAD 94...STATE ROAD 97. LAT...LON 4008 7668 3984 7656 3972 7709 3989 7718 FORECASTER: RG/KF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
738 PM EDT THU AUG 18 2011
PAZ059-190015-
LEBANON PA-
738 PM EDT THU AUG 18 2011
...A STRONG THUNDERSTORM WILL AFFECT LEBANON COUNTY...
AT 733 PM EDT...A STRONG THUNDERSTORM WAS NEAR ANNVILLE...MOVING EAST
AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT CORNWALL...LEBANON AND MYERSTOWN.
LAT...LON 4027 7626 4026 7629 4025 7634 4024 7643
4020 7655 4036 7659 4046 7637 4037 7623
4036 7620 4031 7616
FORECASTER:SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
909 PM EDT THU AUG 18 2011
PAZ036-063-064-190145-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-
909 PM EDT THU AUG 18 2011
...A STRONG THUNDERSTORM WILL AFFECT ADAMS...SOUTH CENTRAL CUMBERLAND
AND SOUTHEASTERN FRANKLIN COUNTIES...
AT 906 PM EDT...A STRONG THUNDERSTORM WAS NEAR MONT ALTO...MOVING
NORTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT FAIRFIELD...CASHTOWN AND SEVEN STARS.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 30...
STATE ROAD 97.
LAT...LON 3985 7762 4009 7717 3982 7700 3979 7700
3971 7739 3972 7753
FORECASTER: RHGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
911 PM EDT THU AUG 18 2011
PAZ059-190130-
LEBANON PA-
911 PM EDT THU AUG 18 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEBANON COUNTY...
AT 907 PM EDT...A STRONG THUNDERSTORM WAS NEAR JONESTOWN...MOVING
EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT FREDERICKSBURG AND SAND HILL.
LAT...LON 4027 7627 4026 7628 4032 7662 4036 7664
4049 7658 4049 7641 4038 7625
FORECASTER:SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
912 PM EDT THU AUG 18 2011
PAZ058-059-190145-
LEBANON PA-SCHUYLKILL PA-
912 PM EDT THU AUG 18 2011
...A STRONG THUNDERSTORM WILL AFFECT LEBANON AND SOUTH CENTRAL
SCHUYLKILL COUNTIES...
AT 910 PM EDT...A STRONG THUNDERSTORM WAS NEAR JONESTOWN...MOVING
NORTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT LICKDALE...FREDERICKSBURG...MYERSTOWN
AND PINE GROVE.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-78 BETWEEN MILE MARKERS 0 AND 8...I-81 BETWEEN MILE MARKERS 83 AND
100.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
322...ROUTE 422...STATE ROAD 501.
LAT...LON 4026 7656 4044 7665 4060 7632 4052 7627
4051 7634 4049 7643 4037 7623 4037 7621
4034 7618
FORECASTER: RHGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 954 PM EDT THU AUG 18 2011 PAZ036-064-190215- ADAMS PA-FRANKLIN PA- 954 PM EDT THU AUG 18 2011 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN AND SOUTHWESTERN ADAMS COUNTIES... AT 949 PM EDT...A STRONG THUNDERSTORM WAS NEAR WAYNESBORO...MOVING EAST AT 5 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT ROUZERVILLE. LAT...LON 3981 7769 3986 7741 3972 7739 3972 7768 FORECASTER:
The Sterling radar (KLWX), 103 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
1 hail. Local standard time, as filed.
Quarter size (1 inch diameter) hail was reported at the Adams County 911 Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324998.